Recognize Predictors and Patterns of Cardiac Arrest in the Anesthetized Child



Recognize Predictors and Patterns of Cardiac Arrest in the Anesthetized Child


Kirk Lalwani MD, FRCA



A simple Child, That lightly draws its breath, And feels its life in every limb, What should it know of death? (‘We are Seven’ – William Wordsworth, 1770-1850)

The death of a child is a tragedy for everyone involved. Unexpected cardiac arrest may occur in anesthetized children despite optimal care. Several factors are known to be associated with an increased risk of anesthesia-related cardiac arrest in children, and the pediatric care provider should be familiar with them in order to minimize the potential risk.

Following the dramatic decline in anesthesia-related mortality rates over the last 50 years, there has recently been a change in the profile of anesthesia-related cardiac arrest in children. Many studies have identified predictors of increased risk for anesthesia-related cardiac arrest in children, but detailed analysis of the root cause of the arrests is based on data collected in the Pediatric Perioperative Cardiac Arrest Registry (POCA). POCA was initiated in 1994 as an offshoot of the American Society of Anesthesiologists (ASA) Closed-Claims Project to identify the most common causes of anesthesia-related cardiac arrest in children and to outline strategies for prevention. The initial POCA findings reported details of 150 cases of anesthesia-related cardiac arrest, which occurred between 1994 and 1997 in 63 North American institutions. The latest report summarizes approximately 300 additional cases submitted from 1998 to 2003.


PREDICTORS OF ANESTHESIA-RELATED CARDIAC ARREST IN CHILDREN


American Society of Anesthesiologists Physical Status.

The strongest predictor of anesthesia-related cardiac arrest in the POCA study was ASA physical status of 3 to 5; such status was associated with a 12-fold increase in the odds of cardiac arrest. ASA physical status as a predictor of increased risk is also supported by data from other studies.


Emergency Surgery.

Emergency surgery was associated with a three-fold increase in risk for cardiac arrest in the POCA study, as well as with
an increased risk of other anesthetic complications in a landmark French study.


Age.

The risk of anesthetic complications and cardiac arrest in children varies inversely with age. Neonates and infants are particularly at risk. Approximately 50% of all arrests in the POCA registry occurred in infants (<1 year of age), and 15% occurred in neonates (<1 month of age). Of note, however, is that when underlying disease severity was accounted for (i.e., ASA status), age alone was not a predictor of death in the POCA study.


CHANGING PROFILE OF ANESTHESIA-RELATED CARDIAC ARREST IN CHILDREN


Causes of Cardiac Arrest.

Of the 150 cases of cardiac arrest submitted to POCA, 37% were related to medication. Two thirds were likely due to halothane, alone or in combination with other drugs. Medications were also deemed responsible for 64% of arrests in patients whose ASA physical status was 1 or 2. Based on the analysis of an additional 163 anesthesia-related cases added to the registry, medication-related causes declined from 37% to 20%, primarily due to a decline in cardiac depression induced by volatile agents. Cardiovascular causes of arrest are now the most common, increasing from 32% to 36%. In this category, hypovolemia (frequently due to hemorrhage) and hyperkalemia (secondary to massive transfusion) were the most frequent causes of arrest. Respiratory causes increased from 20% to 27%, with laryngospasm, airway obstruction, inadvertent extubation, difficult intubation, and bronchospasm being the most frequent events. Equipment-related arrests (4%) were commonly due to complications of central-venous-pressure (CVP) catheter placement. Assorted other causes included complex cyanotic congenital heart disease, pulmonary hypertension, myocarditis, prolonged QT syndrome, coronary artery disease, hypertrophic cardiomyopathy, topical vasoconstrictor use, and anaphylactic reactions.


Demographics of Cardiac Arrest.

The percentage of patients whose ASA physical status was 1 or 2 decreased from 33% in 1998 to 27% in 2003, along with the percentage of infants younger than 1 year of age (55% to 36%, p<0.05). The POCA investigators attribute the decline in medication-related arrests to these changes; halothane was often responsible for cardiac arrest in infants whose ASA physical status was 1 or 2. The mortality rate did not change significantly from 1998 to 2003 (26% in 1998, 28% in 2003), despite the altered profile of reported cases.


STRATEGIES TO PREVENT CARDIAC ARREST IN ANESTHETIZED CHILDREN


Specific Measures


Sevoflurane.

Halothane has potent negative inotropic and chronotropic effects that can easily produce profound myocardial depression and a
precipitous fall in cardiac output in infants and neonates, particularly when the ability of the halothane vaporizer to deliver concentrations in excess of six MAC-multiples is taken into account. The dramatic decline in medication-related deaths in the POCA study has been attributed to the widespread replacement of halothane with sevoflurane for pediatric anesthesia; sevoflurane has minimal effects on heart rate and myocardial contractility.


Local Anesthetics.

Local anesthetics were used in 3.3% of cases of cardiac arrest reported in the initial POCA series. Meticulous technique is essential to prevent inadvertent intravascular injection of local anesthetics, which may result in cardiac arrest. Accurately placing the needle, carefully aspirating before injecting, using epinephrine-containing test doses, continuously monitoring electrocardiograms during dosing, and incrementally injecting the local anesthetic solution are some of the precautions used to reduce the incidence of this complication. In the future, widespread adoption of ultrasound-guided regional nerve blocks may significantly decrease the incidence of local anesthetic-related cardiac arrest. Should intravascular injection occur, studies done in animals and anecdotal case reports suggest that recovery from cardiac arrest may be more likely after ropivacaine use than after bupivacaine use. In addition, the use of 20% injectable fat emulsion such as Intralipid® (Fresenius Kahi) reduces the mortality of local anesthetic-induced arrest in animals. Anecdotal reports of human cases suggest Intralipid may be clinically useful and, given its innocuous nature, should be available in locations where regional-anesthetic blocks are placed.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on Recognize Predictors and Patterns of Cardiac Arrest in the Anesthetized Child
Premium Wordpress Themes by UFO Themes